Terbinafine is a commonly used antifungal medication. Its side effects, while widely known, are rarely described and can be missed by the medical community. We present a 55-year-old woman who visited her primary care physician with onychomycosis. She started treatment with terbinafine, and 1 week later developed a rash in the left flank that extended to the chest, back, and upper part of lower extremities. Laboratory results showed elevated liver enzymes. A treatment with steroids did not improve the rash and she was admitted to our institution. She was started with intravenous dexamethasone, topical hydrocortisone and triamcinolone. Seven days later the liver enzymes normalised, and the rash resolved on the chest and back. Our patient had concurrent acute generalised exanthematous pustulosis and hepatitis that together has been very rarely associated with terbinafine.
- drugs and medicines
- hepatitis other
- pharmacology and therapeutics
- unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors LRC, MEJS, JS and DC took care of the patient during hospitalisation, designed the manuscript. JS took the picture and edited the figure. LRC, MEJS and JS wrote the first version of the manuscript, JS and DC edited the manuscript. LRC, MEJS, JS and DC reviewed the last version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Not required.
Provenance and peer review Not commissioned; externally peer reviewed.